Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

A number of medications used to treat autoimmune systemic vasculitis may lead to ophthalmic complications. Long-term corticosteroid use may lead to cataract, glaucoma or, rarely, central serous chorioretinopathy. Corticosteroid-sparing immunosuppressive medications, particularly cyclophosphamide and/or the biologic agents, may lead to opportunistic eye infections including CMV retinitis, progressive outer retinal necrosis and fungal chorioretinitis due to fungemia. Other medications such as hydroxychloroquine and chloroquine may result in a distinct maculopathy, which may lead to central and paracentral visual loss and loss of color vision. Other medications including rifabutin, which causes uveitis, and bisphosphonates, which may lead to uveitis and scleritis, are also discussed in this chapter.

Original languageEnglish (US)
Title of host publicationInflammatory Diseases of Blood Vessels: Second Edition
PublisherWiley-Blackwell
Pages495-504
Number of pages10
ISBN (Print)9781444338225
DOIs
StatePublished - May 3 2012

Fingerprint

Systemic Vasculitis
Uveitis
Adrenal Cortex Hormones
Chorioretinitis
Central Serous Chorioretinopathy
Rifabutin
Fungemia
Scleritis
Hydroxychloroquine
Retinitis
Eye Infections
Color Vision
Opportunistic Infections
Chloroquine
Diphosphonates
Biological Factors
Immunosuppressive Agents
Glaucoma
Cyclophosphamide
Cataract

Keywords

  • Bisphosphonate
  • Cataract
  • Corticosteroid-associated glaucoma
  • Cytomegalovirus retinitis
  • Hydroxychloroquine
  • Ocular vasculitis
  • Opportunistic infection
  • Progressive outer retinal necrosis
  • Systemic vasculitis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Yeh, S., & Rosenbaum, J. J. (2012). Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis. In Inflammatory Diseases of Blood Vessels: Second Edition (pp. 495-504). Wiley-Blackwell. https://doi.org/10.1002/9781118355244.ch45

Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis. / Yeh, Steven; Rosenbaum, James (Jim).

Inflammatory Diseases of Blood Vessels: Second Edition. Wiley-Blackwell, 2012. p. 495-504.

Research output: Chapter in Book/Report/Conference proceedingChapter

Yeh, S & Rosenbaum, JJ 2012, Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis. in Inflammatory Diseases of Blood Vessels: Second Edition. Wiley-Blackwell, pp. 495-504. https://doi.org/10.1002/9781118355244.ch45
Yeh S, Rosenbaum JJ. Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis. In Inflammatory Diseases of Blood Vessels: Second Edition. Wiley-Blackwell. 2012. p. 495-504 https://doi.org/10.1002/9781118355244.ch45
Yeh, Steven ; Rosenbaum, James (Jim). / Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis. Inflammatory Diseases of Blood Vessels: Second Edition. Wiley-Blackwell, 2012. pp. 495-504
@inbook{5d417fb18a0840f5abf48db9800efea9,
title = "Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis",
abstract = "A number of medications used to treat autoimmune systemic vasculitis may lead to ophthalmic complications. Long-term corticosteroid use may lead to cataract, glaucoma or, rarely, central serous chorioretinopathy. Corticosteroid-sparing immunosuppressive medications, particularly cyclophosphamide and/or the biologic agents, may lead to opportunistic eye infections including CMV retinitis, progressive outer retinal necrosis and fungal chorioretinitis due to fungemia. Other medications such as hydroxychloroquine and chloroquine may result in a distinct maculopathy, which may lead to central and paracentral visual loss and loss of color vision. Other medications including rifabutin, which causes uveitis, and bisphosphonates, which may lead to uveitis and scleritis, are also discussed in this chapter.",
keywords = "Bisphosphonate, Cataract, Corticosteroid-associated glaucoma, Cytomegalovirus retinitis, Hydroxychloroquine, Ocular vasculitis, Opportunistic infection, Progressive outer retinal necrosis, Systemic vasculitis",
author = "Steven Yeh and Rosenbaum, {James (Jim)}",
year = "2012",
month = "5",
day = "3",
doi = "10.1002/9781118355244.ch45",
language = "English (US)",
isbn = "9781444338225",
pages = "495--504",
booktitle = "Inflammatory Diseases of Blood Vessels: Second Edition",
publisher = "Wiley-Blackwell",

}

TY - CHAP

T1 - Ophthalmic Risks and Complications Associated with the Treatment of Systemic Vasculitis

AU - Yeh, Steven

AU - Rosenbaum, James (Jim)

PY - 2012/5/3

Y1 - 2012/5/3

N2 - A number of medications used to treat autoimmune systemic vasculitis may lead to ophthalmic complications. Long-term corticosteroid use may lead to cataract, glaucoma or, rarely, central serous chorioretinopathy. Corticosteroid-sparing immunosuppressive medications, particularly cyclophosphamide and/or the biologic agents, may lead to opportunistic eye infections including CMV retinitis, progressive outer retinal necrosis and fungal chorioretinitis due to fungemia. Other medications such as hydroxychloroquine and chloroquine may result in a distinct maculopathy, which may lead to central and paracentral visual loss and loss of color vision. Other medications including rifabutin, which causes uveitis, and bisphosphonates, which may lead to uveitis and scleritis, are also discussed in this chapter.

AB - A number of medications used to treat autoimmune systemic vasculitis may lead to ophthalmic complications. Long-term corticosteroid use may lead to cataract, glaucoma or, rarely, central serous chorioretinopathy. Corticosteroid-sparing immunosuppressive medications, particularly cyclophosphamide and/or the biologic agents, may lead to opportunistic eye infections including CMV retinitis, progressive outer retinal necrosis and fungal chorioretinitis due to fungemia. Other medications such as hydroxychloroquine and chloroquine may result in a distinct maculopathy, which may lead to central and paracentral visual loss and loss of color vision. Other medications including rifabutin, which causes uveitis, and bisphosphonates, which may lead to uveitis and scleritis, are also discussed in this chapter.

KW - Bisphosphonate

KW - Cataract

KW - Corticosteroid-associated glaucoma

KW - Cytomegalovirus retinitis

KW - Hydroxychloroquine

KW - Ocular vasculitis

KW - Opportunistic infection

KW - Progressive outer retinal necrosis

KW - Systemic vasculitis

UR - http://www.scopus.com/inward/record.url?scp=84886160845&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84886160845&partnerID=8YFLogxK

U2 - 10.1002/9781118355244.ch45

DO - 10.1002/9781118355244.ch45

M3 - Chapter

AN - SCOPUS:84886160845

SN - 9781444338225

SP - 495

EP - 504

BT - Inflammatory Diseases of Blood Vessels: Second Edition

PB - Wiley-Blackwell

ER -